Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: more stuff Lorraine

Posted by Elizabeth on September 24, 2001, at 19:03:02

In reply to Re: more stuff Elizabeth, posted by Lorraine on September 24, 2001, at 13:57:47

> Now, that I think of it, I know someone whose resting pulse is generally 50ish or lower and they put in a pace maker on him. Said that was just too low as a general matter. I guess the point is to get enough blood to your organs.

That's important! I think that if it runs below 50 or 60 as a general rule, that's probably too low, yes.

> When mine gets in the 90's, it bothers me--I become very aware of it.

I start noticing it around 100 or 110. Often drinking a glass of water will slow it down some, IME.

> I read something in one of the NDMDA publications recently though about how the DSM categories fail us noting that one problem is that they do not take into account our etiology--the development of symptom over time and he gave the example of the person who has migraines and goes on to develop depression.

That's not necessarily an etiology (DSM tries to avoid that, actually, for better or for worse) so much as comorbidity. There is some research on comorbid conditions as predictors of response to treatment, although it's not enough IMO. I'd like to see somebody look into, e.g., the types of psychiatric symptoms that are seen in people with migraine. (Two of my first cousins have migraines, BTW, and the third has panic disorder.)

> Reading the NAMI stuff, it sounds like treating mental patients as children pretty pervasive--much more so than other patients.

Oh yeah, definitely.

> > > >When it came back, the radiologist pointed to a spot and said, "you see this grey area?" (It all looked grey to me, but I just nodded.)
>
> Very funny.

Seriously though, those radiologists must either be brilliant or bluffing.

> It was not a true crises. But I like the drama of the word and "mildly elevated" just doesn't describe what it feels like when that happens:-)

You're a "drama" person, huh? Should I be scared? :-)

> You'll love this--the skin irritation/rash was b/c of latex gloves and painting.

Ahh, well good that it wasn't the Nardil at least. Regular contact with latex seems to sensitise people, increasing the risk of allergic reactions. (I wonder what this means for people my age ("generation X") -- as we were growing up, AIDS became more publically recognised, and all my friends who were sexually active used condoms every time they had sex, or claimed to anyway.)

> > Have you tried an antihistamine? Chlorpheniramine (ChlorTrimeton) is my personal favourite.
>
> Aren't people on MAOs supposed to avoid antihistamines?

No, antihistamines are fine; it's decongestants (e.g., Sudafed) that are a problem (the locally-acting ones like Afrin don't seem to be a problem, though).

> Isn't Asperger's an inability to read social cues and body language?

Yes, that's part of it. There's a pretty good description at http://www.udel.edu/bkirby/asperger/karen_williams_guidelines.html

> > > >My response to opioids is similar to the effects reported by addicts (and people who later go on to become addicts), which I think should be considered a psych disorder itself.
>
> I agree with you on this. California recently passed a law that requires treatment as the first line of defense with drug related arrests.

The problem as I see it is, pre-emptive treatment with opioids isn't recognised as a legitimate treatment because the disorder that many opioid users are self-medicating (whatever you want to call it) isn't recognised: the addiction is seen as the main problem, when IMO it's just the tip of the iceberg in most cases. There are still a lot of people -- lay people, politicians, etc. mostly -- who don't even believe that opioid maintenance treatment is a legitimate treatment for addiction. They think it's just replacing one addiction with another because they don't understand that there's a preexisting disorder.

> Really? Has this feeling of not-rightness been there you're whole life?

Yes.

> I always felt that I was "other"--that I stood outside the normal group of people--that I was different. Is this feeling different from yours?

Maybe it's the same thing. Who knows?

> > > >I also have panic attacks which may or may not be related to the depression. And then there are my sleep qurks. So you know, it's not all cut-and-dried.
>
> Don't you wish it were cut and dried. How are you doing with the anxiety? If it is being handled, which drug is doing this?

Desipramine doesn't work as well as Parnate for panic, and I've had a couple of breakthrough attacks. Xanax still works fine, although it takes a fairly hefty dose. (This isn't due to tolerance; I've always needed a lot. When I first tried benzos, I was convinced they were worthless because they didn't do anything for me at the doses that were prescribed.)

> Well, ADD is not a bad explanation at all considering the temporal lobe epilespy like brain waves and the effect that Adderal has on me and the cognitive impairment.

I think that ADD, panic d/o, atypical depression, and bipolar II are all related; the lines aren't so clear. TLE might be involved too, in some cases.

[re aspirin and ginkgo]
> Neither have I. But you know with stroke (or is it heart attack) they are saying aspirin given immediately helps.

It's also used long-term to prevent heart attacks. It's a blood thinner; when I had a high platelet count after that weird coma thing back in February-March, the hematologist at the hospital put me on it (they were also giving me heparin for a few days).

> It would be great if the anxiety was a short term problem. Or are you thinking the Nardil will kick in and help this or the Nardil is exacerbating the anxiety temporarily?

I'm thinking the Nardil will help. It's a great anxiolytic.

> I find myself drinking more caffeine--which probably means I am understimulated.

Maybe. How much caffeine are you drinking?

[re sedation on Neurontin]
> You may be right. I took it during the day with Selegiline, but Selegiline was activating.

Yeah, I've found that I can take all sorts of sedating things during the day with buprenorphine (antihistamines, etc.).

> Anyway I am going to try it today and see what happens.

Good luck! Let me know how it goes.

> > I wouldn't expect 30 mg to work. Don't give up!
>
> Really? You would go higher? But then it takes a lot of drug for you to feel it normally, right?

Not necessarily, no. Depends on the drug. But I wasn't talking about me; I was talking about people in general. 30 mg of phenelzine isn't much. The typical therapeutic dose is 60; although 45 works for some people, it often isn't enough.

> Your post made me smile, elizabeth, you have a keen sense of humor.

Aww. Thank you. I'm glad to hear that you're smiling -- that's a good sign. :-)

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010917/msgs/79488.html